Texas, 2014

Lightning Strike in Texas, September 17, 2014

September 17, 2014 · NWS CRP · 1 event in 1 county or zone

Lightning struck a 10 thousand gallon storage tank near the town of Nursery. This caused the storage tank to catch fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Lightning struck a 10 thousand gallon storage tank near the town of Nursery. This caused the storage tank to catch fire. The tank battery was also burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 17, 5:33 PM CST, 37 minutes earlier.

Area forecast discussion, Sep 17, 5:33 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
633 PM CDT WED SEP 17 2014

.DISCUSSION...UPDATED FOR 00Z AVIATION.

&&

.AVIATION...FEW SHOWERS AND THUNDERSTORMS REMAIN AROUND VCT TAF
SITE THIS EVENING. SHOULD SEE THESE DISSIPATE OVER THE NEXT 1-2
HOURS. ALL OTHER TAF SITES SHOULD BE DRY THROUGH THE NIGHT.
BRIEFLY MVFR TO IFR CIGS WILL BE POSSIBLE IN THE EARLY MORNING
HOURS FOR ALL TAF SITES. THERE WILL BE A CHANCE FOR SHOWERS AGAIN
ON THURSDAY WITH THE BEST CHANCE EXPECTED CLOSER TO THE VCT TAF
SITE.

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT WED SEP 17 2014/

SHORT TERM...DEEPEST MOISTURE WILL SHIFT A LITTLE FURTHER NORTH
OVERNIGHT WITH PW VALUES FALLING TO AROUND 2 IN - STILL QUITE
ELEVATED BUT NOT AS CONDUCIVE TO HIGH POPS AS THEY COULD BE. WEAK
SHORTWAVE WILL MOVE THROUGH OVERNIGHT INTO TOMORROW MORNING WITH
STRONGEST PVA/OMEGA OVER THE NORTHERN COASTAL BEND AND VICTORIA
REGION. MESOSCALE GUIDANCE IS NOT PARTICULARLY AGGRESSIVE ON
CONVECTIVE ACTIVITY OVER THE NEXT 24 HOUR...WITH NEARLY ALL
DEVELOPMENT PROGD TO TAKE PLACE OVER EWXS AND HGXS CWAS. RIDGING
BECOMES SLIGHTLY MORE DOMINANT OVER THE REGION BY TOMORROW
NIGHT...THOUGH DEEPER MOISTURE WILL RETURN AND CONTINUE TO ALLOW
AT LEAST ISOLATED SHOWERS OVER THE REGION. WHEN IT COMES TO
TEMPERATURES...MORE OR LESS STICKING WITH PERSISTENCE FOR BOTH THE
HIGHS AND LOWS IN ABSENCE OF ANY MAJOR CHANGES TO THE ATMOSPHERIC
PROFILE.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...EXTENDED PERIOD BEGINS WITH
AMPLE MOISTURE STILL OVER THE COASTAL BEND. PWATS IN THE 2.2 TO 2.3
RANGE SHOULD BE ENOUGH FOR AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE DAY ON FRIDAY. MID-LEVEL RIDGING NOSING
INTO THE REGION WILL DIMINISH RAIN CHANCES THROUGH THE
WEEKEND...WITH JUST ISOLATED TO SCATTERED DIURNAL RAIN CHANCES.

MODELS ARE SIGNIFICANTLY LESS AGGRESSIVE WITH A POTENTIAL FRONTAL
PASSAGE EARLY NEXT WEEK...WITH BOTH GFS AND ECMWF FEATURING VERY
LARGE SURFACE HIGH PRESSURE OVER THE EASTERN HALF OF THE COUNTRY
PRODUCING WEAK ELY/SELY FLOW THROUGH THE MIDDLE OF NEXT WEEK. SINCE
THIS IS A SIGNIFICANT DEVIATION FROM PREVIOUS MODEL
RUNS...ESPECIALLY FOR THE ECMWF...WILL OPT TO RETAIN SLIGHT CHANCE
POPS WHILE PWATS REMAIN AOA 2 INCHES...THEN LEAVE THE FORECAST DRY
FROM TUESDAY NIGHT THROUGH THE END OF THE PERIOD AS PWATS RETURN TO
SEASONAL NORMALS. WOULD LIKE TO SEE A BIT MORE CONTINUITY TO
INCREASE CONFIDENCE IN THIS END OF THE FORECAST.

HAVE BOOSTED TEMPERATURES TOWARD THE END OF THE PERIOD MORE IN LINE
WITH PERSISTENCE GIVEN THE DECREASED CHANCE OF AN AIRMASS
CHANGE...OTHERWISE JUST SOME MINOR TWEAKS TO THE PREVIOUS PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    77  91  77  91  76  /  30  30  20  50  20
VICTORIA          75  90  75  91  74  /  40  40  30  50  20
LAREDO            76  96  76  96  78  /  20  20  20  30  20
ALICE             76  94  76  93  75  /  20  30  20  50  20
ROCKPORT          78  89  78  90  79  /  30  30  30  50  20
COTULLA           75  94  75  95  76  /  20  20  20  30  20
KINGSVILLE        76  94  76  93  77  /  20  30  20  50  20
NAVY CORPUS       80  89  80  89  79  /  30  30  30  50  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

PZ/83...AVIATION
Hazardous weather outlook, Sep 17, 3:48 AM CST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
448 AM CDT WED SEP 17 2014

GMZ230-235-250-255-270-275-TXZ229>234-239>247-181000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
448 AM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS
SOUTH TEXAS. LOCALLY HEAVY RAINFALL BETWEEN 2 TO 4 INCHES WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THURSDAY THROUGH
THE WEEKEND AS DEEP TROPICAL MOISTURE PERSISTS ACROSS THE REGION.
LOCALLY HEAVY RAINFALL BETWEEN 2 TO 4 INCHES WILL BE POSSIBLE
THROUGH THE WEEKEND.

THE RIP CURRENT RISK ALONG GULF FACING BEACHES MAY BECOME ELEVATED
AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CB/RH

In the hours before

Special weather statement, Sep 17, 6:01 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
701 PM CDT WED SEP 17 2014

TXZ233-234-180045-
GOLIAD-VICTORIA-
701 PM CDT WED SEP 17 2014

...A STRONG THUNDERSTORM WAS AFFECTING NORTHEAST GOLIAD AND WESTERN
VICTORIA COUNTIES...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MISSION VALLEY...OR 10 MILES WEST OF
VICTORIA...MOVING EAST AT 5 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

PZ

The radar

The Austin/San Antonio radar (KEWX), 126 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Victoria

When
September 17, 6:10 PM CST to 6:55 PM CST
Where
Victoria County, 0.67 mi ESE of Nursery
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
28.915, -97.091

Lightning struck an oil storage tank near the community of Nursery. This caused a fire that burned the tank and the tank battery.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544315.